Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Dodge City, KS

August 25, 2019Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 25, 2019, 2:56 AM CDT for Ellis County, Rush County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 2:56 AM CDT (07:56 UTC)
Expired
Aug 25, 2019, 9:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:00 AM CDTHEAVY RAIN 3Bison, KSFROM OVERNIGHT STORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

551 
WGUS53 KDDC 250756
FFWDDC
KSC051-165-251400-
/O.NEW.KDDC.FF.W.0034.190825T0756Z-190825T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
256 AM CDT Sun Aug 25 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northeastern Rush County in central Kansas...
  Southern Ellis County in central Kansas...

* Until 900 AM CDT Sunday.

* At 255 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  La Crosse, Otis, Bison, Schoenchen, Liebenthal, Timken, Loretta,
  Pfeifer, Shaffer, Antonino and Munjor.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3880 9904 3837 9903 3854 9932 3882 9952

$$

GERARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:04 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 25, 1:04 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
104 AM CDT Sun Aug 25 2019

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 153 PM CDT Sat Aug 24 2019

Convection developing across northern Kansas still looks likely
this afternoon ahead of a approaching 400mb PV anomaly and where
the better moisture and instability will be preset during the mid
to late day. This area of developing afternoon storms will move
southeast overnight across western and central Kansas as the
upper level wave moves along the mid level baroclinic zone. At
this time the CAMS seem to agree that this developing cluster of
storms will march south along and east of highway 283 during the
overnight hours. At this time am little concerned that this may
be a little too far east given the instability axis and 10-14c
700mb temperature gradient from the RAP earlier this afternoon.
Have therefore favored the highs chance along and east of HWY 283
but also will be keeping some higher pops going further west, just
in case.

CAMS also seem to be in decent agreement with the timing of this
event with a few isolated to widely scattered late day/evening
storms followed by the main cluster of thunderstorms after sunset.
Given the instability and shear late day/early evening these
isolated/widely scattered storms will be capable of producing
large hail (+2 inches) along with strong gusty winds. The threat
of severe weather will then shift to strong winds and heavy
rainfall after sunset as the main cluster of storms overnight
pass. Rainfall rates of 1 to 2 inches an hour possible which may
lead to some localized flash flooding.

The bulk of the overnight convection will be tapering off east of
a Larned to Coldwater line early Sunday morning as an upper level
trough moves into Central Kansas. Subsidence behind this upper
level trough will also bring clearing skies from west to east.
Based on clear skies and 850mb temperatures at 00z Monday the
highs Sunday afternoon are expected to comb back into the 90s
across much of southwest Kansas. Highs only in the 80s are
expected where the clouds will clear out last and that will be
east of a Dighton to Dodge City line.

.LONG TERM...(Sunday night through Saturday)
Issued at 153 PM CDT Sat Aug 24 2019

An upper level trough embedded in a northwest flow will move
across the northern plains late Sunday night/early Monday. As this
upper level system moves east into the Western Great Lakes Region
late Monday a surface cold front will move across southwest
Kansas. Exact timing of this frontal passage is still somewhat
unclear but ahead of this cold front the highs on Monday will be
in the lower 90s while north of this boundary some cooler 80 to 85
degree high temperatures will be possible.

A few scattered thunderstorms will also be possible late day
along this cold front. If the models are correct with the frontal
position by late Monday, then the area most favorable for these
storms will be near the Oklahoma border and across south central
Kansas.

This cool down early next week may be around for several days
given that both the GFS and ECMWF agree with another upper level
trough moving across the Northern Plains Tuesday which will bring
a reinforcement of cooler air into the Central Plains. Along will
the cooler temperatures continuing mid to late week there will
also be a chance for scattered rain showers or thunderstorms mid
to late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1258 AM CDT Sun Aug 25 2019

Thunderstorms will affect mainly the HYS terminal at the beginning
of this period, but the other 3 terminals DDC, GCK, and LBL will
remain convection-free this TAF period. We expect a corridor of
low stratus and light fog in the IFR category affecting DDC and
GCK, where the axis of low level moisture will likely remain
through Sunday morning with east to east-southeast surface winds.
Overall this TAF is a fairly low confidence forecast in the extent
and duration of IFR flight category. Any IFR in the morning should
scatter out by midday with VFR prevailing all terminals by
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  89  67  88 /  70  10  10  10
GCK  64  91  64  86 /  30  10   0   0
EHA  63  95  66  90 /  20  10   0  10
LBL  66  94  66  91 /  30  10   0  10
HYS  64  83  67  81 /  80  10  10  20
P28  67  85  69  91 /  80  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ030-031-
043>046-064>066-078>081-087>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Umscheid
Hazardous weather outlook, Aug 24, 3:14 AM CDT, 23 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Sat Aug 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The possibility of discrete supercells and a line of storms are
possible tonight. The supercell thunderstorms will have the
potential for hail 2 inch in diameter or greater, thunderstorm
wind gusts to 60 mph, and isolated tornadoes. The storms in the
line will have mainly a thunderstorm wind gust threat of 60 mph or
greater. Flash flooding will be possible especially in areas that
have already saturated ground from previous rains as an additional
1 to 2 inches will be possible from tonight's storms.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

No widespread hazardous weather is expected.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 24, 11:41 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     2 W HAYS                38.88N 99.36W
08/24/2019  E60 MPH          ELLIS              KS   PUBLIC

&&

GT
Local storm report, Aug 25, 12:27 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     2 W SHAFFER             38.46N 99.08W
08/25/2019  E70 MPH          RUSH               KS   TRAINED SPOTTER

&&

GT
Local storm report, Aug 25, 1:13 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
113 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
08/24/2019  M66 MPH          ELLIS              KS   MESONET

            MESONET SITE HASK1.

&&

GT
Special weather statement, Aug 25, 2:10 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
210 AM CDT Sun Aug 25 2019

KSZ030-031-046-250815-
Rush KS-Trego KS-Ellis KS-
210 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO...NORTHWESTERN
RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 315 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ellis, Schoenchen, Liebenthal, Loretta, Yocemento, Hargrave and
Antonino.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3888 9967 3897 9948 3865 9914 3851 9943
TIME...MOT...LOC 0710Z 325DEG 21KT 3887 9954

GERARD
Special weather statement, Aug 25, 2:33 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
233 AM CDT Sun Aug 25 2019

KSZ066-250800-
Stafford KS-
233 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 300 AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm near
Zenith, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stafford, Zenith and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.

LAT...LON 3782 9849 3795 9867 3809 9854 3806 9847
      3782 9848
TIME...MOT...LOC 0733Z 305DEG 20KT 3798 9853

GERARD
Special weather statement, Aug 25, 2:45 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 AM CDT Sun Aug 25 2019

KSZ046-065-250830-
Rush KS-Pawnee KS-
245 AM CDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND SOUTHERN
RUSH COUNTIES UNTIL 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bison, Rush Center, Timken, Ash Valley, Nekoma, Hargrave
and Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and central Kansas.

LAT...LON 3815 9894 3837 9955 3859 9944 3849 9903
      3826 9903 3826 9891 3822 9891
TIME...MOT...LOC 0745Z 290DEG 27KT 3838 9926

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:24 PM CDTSpecial Weather StatementDDCHamilton36 min
Aug 24, 7:37 PM CDTSevere Thunderstorm WarningDDCHamilton68 min
Aug 24, 7:43 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Aug 24, 8:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton53 min
Aug 24, 8:30 PM CDTSpecial Weather StatementDDCKearny45 min
Aug 24, 8:32 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott58 min
Aug 24, 9:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
Aug 24, 9:09 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton66 min
Aug 24, 9:30 PM CDTSevere Thunderstorm WarningDDCTrego60 min
Aug 24, 9:39 PM CDTSpecial Weather StatementDDCMeade51 min
Aug 24, 9:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny48 min
Aug 24, 9:46 PM CDTSpecial Weather StatementDDCLane44 min
Aug 24, 10:25 PM CDTSevere Thunderstorm WarningDDCEllis, Trego65 min
Aug 24, 10:29 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward34 min
Aug 24, 11:01 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego74 min
Aug 24, 11:14 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward27 min
Aug 24, 11:38 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush67 min
Aug 25, 12:30 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford44 min
Aug 25, 12:42 AM CDTSevere Thunderstorm WarningDDCRush48 min
Aug 25, 12:51 AM CDTAreal Flood AdvisoryDDCEllis, Trego6 hr
Aug 25, 1:17 AM CDTSevere Thunderstorm WarningDDCTrego42 min
Aug 25, 1:23 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 25, 1:27 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush33 min
Aug 25, 2:10 AM CDTSpecial Weather StatementDDCEllis65 min
Aug 25, 2:33 AM CDTSpecial Weather StatementDDCStafford27 min
Aug 25, 2:45 AM CDTSpecial Weather StatementDDCRush45 min
Aug 25, 3:18 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Aug 25, 3:31 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt44 min
Aug 25, 4:01 AM CDTSpecial Weather StatementDDCKiowa, Pratt44 min
Aug 25, 4:10 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa65 min
Aug 25, 4:16 AM CDTSpecial Weather StatementDDCPratt44 min
Aug 25, 4:19 AM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa, Pawnee, Pratt56 min
Aug 25, 4:40 AM CDTSpecial Weather StatementDDCPawnee65 min
Aug 25, 4:57 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa48 min
Aug 25, 6:03 AM CDTSpecial Weather StatementDDCBarber, Pratt57 min
Aug 25, 7:37 AM CDTAreal Flood WarningDDCEllis, Pawnee, Rush, Stafford, Trego24 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.